Texas, 2019

Hail in Texas, June 14, 2019

June 14, 2019 · NWS LUB · 1 event in 1 county or zone

Despite a mid-level ridge overhead today, one isolated storm was able to form in a very unstable atmosphere. Very warm temperatures east of a dryline were able to break a strong cap.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Despite a mid-level ridge overhead today, one isolated storm was able to form in a very unstable atmosphere. Very warm temperatures east of a dryline were able to break a strong cap. Thunderstorms developed that produced hail up to two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 14, 6:02 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 14, 6:02 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
702 PM CDT Fri Jun 14 2019

.AVIATION...
Scattered convection continues to propagate east to northeast
around 25 kts across the southern Texas Panhandle and northern
portions of West Texas this evening. Therefore, showers or
thunderstorms may impact the KPVW and KCDS terminals early in the
forecast period. Ceilings and visibilities may drop into the MVFR
category under the strongest convection. However, difficult to
determine if this will occur at/close to terminal.

Otherwise, VFR conditions should dominate the weather.

JH

&&

.PREV DISCUSSION... /issued 255 PM CDT Fri Jun 14 2019/

DISCUSSION...
The warm up continues today and tomorrow as low amplitude midlevel ridging
pivots across the Texas Panhandle over the next 12 hours, with a
quick transition to midlevel shortwave troughing by tomorrow
morning, setting up to the west and drawing in even warmer air in
southwest flow through the course of the day tomorrow.

A conditional chance of strong to marginally severe storms will
persist from later this afternoon into the evening hours across
the South Plains, and Rolling Plains. A firm CAP remains in place
with H70 temps around 14C but we're approaching convective
temperature as of 3pm. If storms are able to initiate, there is
certainly enough instability aloft to produce large hail up to the
size of golf balls and wind gusts from elevated storms up to 70
MPH. Confidence is low that any activity like this would become
widespread or long lived, especially during daylight hours. If
the storms are able to organize in any meaningful way, they could
spread further east and south across the Rolling Plains during
the overnight hours. Behind the shifting ridge we'll see an open
wave advect warmer air for the hottest day of the year so far
tomorrow. High temps will be in the upper 90s across the region.
The shortwave pattern remain active for Sunday into next week
bringing a number of cold fronts south to our latitude over the
next seven days. As a result, the above normal temperatures today
and tomorrow won't last long. Temperatures will settle back into
the upper 80s for Sunday and the beginning of next week as surface
moisture recovers slightly and a mix of sun and clouds with
weakly forced convection will be almost a daily fixture.
Widespread showers or thunderstorms are not anticipated at this
time for Sunday and beyond.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/02
Hazardous weather outlook, Jun 14, 10:38 AM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1138 AM CDT Fri Jun 14 2019

TXZ021>044-150445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1138 AM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a risk of isolated severe thunderstorms across the area
late this afternoon and evening. Thunderstorms are expected to
develop mainly near the dryline, which is forecast to be near the
Interstate 27 and Highway 87 Corridor. But there still is a
little uncertainty where initiation of storms will occur and a
small chance one or two severe storms could initiate further west
near the New Mexico border. The storms will move eastward through
the central and eastern South Plains and southern Texas Panhandle
into the Rolling Plains before diminishing by mid to late evening.
At their most intense, isolated supercells will be capable of
producing hail to tennis ball size, wind gusts to 70 mph and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Slim storm chances may develop across the eastern Rolling Plains
Saturday afternoon and evening. Additional thunderstorm chances
will exist from Sunday into at least the first part of next week.
Although widespread severe weather isn't expected, a couple of
storms could become strong to severe through this stretch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

The radar

The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Floyd

When
June 14, 8:50 PM CST
Where
Floyd County, 3.26 mi NNE of Dougherty
Measured
2 in hail
Reported by
Public
Coordinates
33.973, -101.056

Local broadcast media relayed a picture of two inch diameter hail along US Highway 62/70 near Dougherty. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825899.